Tornadoes · United States · Kansas · 2012

EF0 tornado, Andover to El Dorado, Kansas, April 14, 2012

From Andover to El Dorado, this EF0 tornado ran 1.5 miles across Butler County on April 14, 2012, touching down at 10:49 PM CDT and reaching 250 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 14, 2012
Touchdown
10:49 PM CDT (03:49 UTC)
Lifted
10:51 PM CDT (03:51 UTC)
On the ground
2 minutes
Path length
1.5 miles (2.4 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
County
Butler County
Touchdown point
37.724, -97.049
Lift-off point
37.732, -97.023
Record number
1204142149-01

What the Weather Service recorded

A significant severe weather outbreak with several damaging long track tornadoes occurred. The strongest tornado moved through portions of central Kansas and produced EF-4 damage at one home stead. Two other tornadoes touched down producing EF-3 damage in south central Kansas.

Large tornado moved over open country and did not cause any damage.

Brief touchdown of a rope tornado in an open field.

The tornado mainly moved over open country, however, one horse farm was impacted with minimal damage to several of their barns.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

22 minutes of warning. NWS ICT issued a tornado warning for this county at 03:27 UTC, 22 minutes before the tornado touched down, in force until 04:00 UTC.

The county was under a tornado watch, issued at 22:25 UTC and running to 06:39 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC03:00 UTCWind AdvisoryICT
22:25 UTC06:39 UTCTornado WatchICT
03:27 UTC04:00 UTCTornado WarningICT
03:41 UTC04:30 UTCTornado WarningICT
04:03 UTC07:00 UTCFlood WarningICT
04:24 UTC04:50 UTCTornado WarningICT
06:39 UTC11:00 UTCTornado WatchICT
15:00 UTC01:00 UTCWind AdvisoryICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 14, 6:32 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 14, 6:32 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT SAT APR 14 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CONVECTIVE TRENDS WILL BE THE MAIN ISSUE...WITH STRONG-SEVERE
THUNDERSTORMS IN THE VICINITY OF KSLN AND NOT TOO FAR FROM KHUT AT
START OF FORECAST. WILL CONTINUE WITH VCTS AT KRSL/KICT...AS
TIMING OF STORMS IS A BIT UNCLEAR AND IMPACT IF INCLUDED WOULD BE
SIGNIFICANT. 00-06 UTC WILL LIKELY BE THE MOST ACTIVE AT
KHUT/KICT/KSLN. WITH DRYLINE REMAINING WELL WEST OF THE
AREA...STORMS MAY CONTINUE TO REGENERATE THROUGHOUT THE EVENING. IFR
CONDITIONS...LARGE HAIL AND 50KT+ WINDS WILL BE BRIEFLY POSSIBLE
WITH ANY OF THE SEVERE STORMS. ANTICIPATE DRYLINE SHOULD ENTER THE
AREA AROUND 0700 UTC AND NOT EXIT SOUTHEAST KS UNTIL AFTER 1200
UTC. VERY GUSTY SOUTHWEST WINDS ANTICIPATED BEHIND DRYLINE.
-HOWERTON

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT SAT APR 14 2012/

DISCUSSION...

MAIN FORECAST CONCERN: THIS EVENING AND TONIGHT WILL BE THE MOST
CONCERNING PORTION OF THE FORECAST WITH AMPLIFIED SEVERE THREAT FOR
THE COUNTY WARNING AREA. OTHERWISE...THE ISSUES INCLUDE THE POPS FOR
SUNDAY INTO MONDAY WITH THE LOW PUSHING OUT OF THE AREA AND ANY
POTENTIAL WRAP AROUND.

TONIGHT:
DRYLINE WILL BE EVEN SLOWER TO MOVE ACROSS THE AREA...MOST LIKELY
LATER TONIGHT. HOWEVER CONSIDERABLE INSTABILITY/SHEAR ALREADY IN
PLACE...WITH ISOLATED SEVERE STORMS JUST WEST OF AREA AT THIS
TIME. BELIEVE CONDITIONS ARE SUFFICIENT FOR THESE TO CONTINUE AS
THEY MOVE EAST...WITH WITH SOUTHERN SECTIONS LIKELY HAVING BETTER
INSTABILITY THROUGH SUNSET. GIVEN HODOGRAPHS...SUPERCELLS WITH
TORNADIC POTENTIAL WILL EXIST...WELL INTO THE EVENING. DRYLINE
SHOULD SWEEP ACROSS THE AREA DURING MIDDLE OF THE NIGHT.
TEMPERATURES WILL LIKELY REMAIN QUASI STEADY AHEAD OF THE DRYLINE
GIVEN THE LOW LEVEL MOISTURE AND GRADIENT WINDS. -HOWERTON

SUNDAY:
BETTER ALIGNMENT OF THE SURFACE AND UPPER LEVEL TROUGH WHICH WILL
CONTINUE TO PUSH OFF TO THE NORTHEAST ON SUNDAY. A COLD FRONT WITH
THIS SYSTEM IS ANTICIPATED TO SLIDE THROUGH CENTRAL KANSAS FIRST
THEN THROUGH THE REST OF SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH
THE DAY. THERE IS CONCERN OF STRONG WINDS AHEAD OF AND BEHIND
FRONTAL PASSAGE WITH SUSTAINED SPEEDS JUST SHY OF WIND ADVISORY
CRITERIA BASED ON CURRENT TRENDS. DECIDED AGAINST ISSUING ANY WIND
HEADLINES RIGHT NOW...BUT THE NEXT FORECAST MAY DECIDE TO GO FORWARD
WITH IT. THERE MAY BE LINGERING SHOWERS AND THUNDERSTORMS WITH THE
EXITING LOW WHICH WILL CONTINUE INTO THE MORNING AND AFTERNOON HOURS
IN SOUTHEAST KANSAS...BUT SEVERE POTENTIAL DOES NOT APPEAR TO BE
HIGH WITH THE MAJOR SOURCES OF INSTABILITY DIMINISHING. DID DECREASE
THE POPS SUNDAY EVENING AND NIGHT AS THE PROGRESSION OF THE SYSTEM
APPEARS TO BE MUCH QUICKER THAN PREVIOUSLY ANTICIPATED.

MONDAY:
A SECONDARY WAVE APPEARS TO BE ASSOCIATED WITH THE UPPER LEVEL AT
500MB THAT WILL SLIDE THROUGH ON MONDAY...YET HIGH PRESSURE AT THE
SURFACE TO 850MB. THERE MAY BE A FEW SHOWERS ASSOCIATED WITH THIS
WAVE PARTICULARLY IN CENTRAL AND POTENTIALLY SOUTH CENTRAL KANSAS.
PV DOES INDICATE A PIECE ENERGY MOVING WITH THIS SYSTEM...HOWEVER
MODELS VARY IN LOCATION AND DEVELOPMENT OF ANY PRECIPITATION. THUS
DECIDED TO WAIT ON CHANCES FOR NOW.

TUESDAY TO SATURDAY:
THE NEXT TROUGH WILL START TO DO MOST OF ITS DEVELOPMENT WHEN IT
MOVES OVER THE ROCKIES FOR WEDNESDAY TO THURSDAY...HOWEVER  850MB
INDICATES THE MAIN SYSTEM TO STAY IN THE NORTHERN PLAINS. AT THE
SURFACE...THERE IS INDICATION OF THE LOW PASSING THROUGH ON THURSDAY
WITH SOME ASSOCIATED INSTABILITY FOR THE AFTERNOON AND EVENING
HOURS. THUS KEPT THUNDERSTORM CHANCES IN FOR THIS TIME FRAME.
MOVEMENT OF THIS NEXT TROUGH IN THIS EXTENDED IS A BIT QUESTIONABLE
WITH MODEL VARIATION IN THE TIMING...DEPTH AND EXACT LOCATION. THIS
COULD CHANGE ANY POTENTIAL IN POPS. TEMPERATURES ARE ON TRACK TO
CLIMB TO NEAR TO ABOVE NORMAL WITH THURSDAY LOOKING TO BE THE
WARMEST DAY OF THE WEEK WITH THE GOOD SURGE OF WARM AIR ADVECTION
OUT AHEAD OF THE NEXT SYSTEM.

VP

PREV DISCUSSION... /ISSUED 242 PM CDT SAT APR 14 2012/

UPDATE...

12 UTC AND LATER RUC MODEL RUNS SUGGEST DRYLINE WILL BE EVEN SLOWER
TO MOVE ACROSS THE AREA...MOST LIKELY LATER TONIGHT. THIS WILL
IMPACT SEVERE THREAT ACROSS THE AREA. AT THIS TIME...BEST
INSTABILITY/WEAKEST CAP IS OCCURRING ACROSS WESTERN SECTIONS OF
CENTRAL KS WITH CAP HOLDING ON ACROSS MOST OF SOUTH CENTRAL/
SOUTHEAST KS. GIVEN LACK OF SURFACE BOUNDARY AND EXTENSIVE CLOUDS
SO FAR...MAY BE TOUGH TO BREAK CAP ACROSS SOUTH CENTRAL KS THIS
AFTERNOON. HOWEVER A FEW SMALL BREAKS IN CLOUDS ARE EVIDENT IN
VISIBILITY SATELLITE SOUTH/WEST OF ICT. IF STORMS CAN DEVELOP IN
THIS AREA...CLEARLY ENVIRONMENT WOULD BE CONDUCIVE FOR STRONG/
SEVERE STORMS. BIGGEST THREAT TONIGHT IS ROUGHLY ALONG AND SOUTH
OF HIGHWAY 400 ACROSS SOUTH CENTRAL KS...EAST TO HIGHWAY 99 IN
THE 00-04 UTC TIME FRAME...WITH INCREASING ELEVATED STORM RISK
03-06 UTC ACROSS CENTRAL KS EAST OF I-135. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CONVECTIVE TRENDS WILL BE THE MAIN ISSUE...WITH STRONG-SEVERE
THUNDERSTORMS IN THE VICINITY OF KRSL AT START. ISOLATED-SCATTERED
RAIN SHOWERS/THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AT
KSLN/KHUT/KICT...BUT EXPECT COVERAGE/INTENSITY TO RAMP UP TOWARDS
0000 UTC...WITH 0000 UTC-06 UTC THE MOST ACTIVE AT KHUT/KICT/KSLN.
IFR CONDITIONS...LARGE HAIL AND 50KT+ WINDS WILL BE BRIEFLY
POSSIBLE WITH ANY OF THE SEVERE STORMS. DRYLINE SHOULD ENTER THE
AREA LATER TONIGHT...BRINGING END TO PRECIPITATION AND LOSS OF
CEILING. GUSTY SOUTHWEST WINDS ANTICIPATED BEHIND DRYLINE.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    55  71  44  66 /  60  10   0  10
HUTCHINSON      52  69  44  66 /  50  10   0  10
NEWTON          54  70  45  65 /  60  10  10  10
ELDORADO        57  71  45  67 /  70  10  10  10
WINFIELD-KWLD   57  72  45  69 /  60  10  10  10
RUSSELL         48  63  39  64 /  50  20  10  20
GREAT BEND      49  64  39  64 /  60  20  10  20
SALINA          52  69  43  65 /  60  10  10  20
MCPHERSON       52  69  44  65 /  60  10  10  10
COFFEYVILLE     65  74  47  68 /  50  50  10  10
CHANUTE         63  73  47  67 /  50  50  10  10
IOLA            63  72  47  66 /  50  50  10  10
PARSONS-KPPF    64  73  47  68 /  50  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Apr 14, 4:40 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT SAT APR 14 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
440 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS THROUGH MIDNIGHT. STORMS WILL LIKELY PRODUCE LARGE HAIL TO
THE SIZE OF BASEBALLS...AND DAMAGING WINDS IN EXCESS OF 75 MPH.
SOME TORNADOES ARE PROBABLE...WITH THE POTENTIAL FOR STRONG
TORNADOES ACROSS SOUTH CENTRAL KANSAS THIS EVENING. THE THREAT FOR
SEVERE STORMS WILL CONTINUE OVERNIGHT UNTIL THE FRONT MOVES
THROUGH...WITH THE THREAT OF SEVERE STORMS LATE TONIGHT ACROSS
SOUTHEAST KANSAS.

STRONG WINDS WILL PERSIST INTO TONIGHT AND THE WIND ADVISORY
REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING IN
SOUTHEAST KANSAS. THE MAIN THREAT WILL BE DIME TO NICKEL SIZED
HAIL.

SUSTAINED WINDS OF 30 MPH ARE POSSIBLE ON SUNDAY AFTERNOON OVER
THE FLINT HILLS.

STRONG THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THROUGH THROUGH MIDNIGHT ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Local storm report, Apr 14, 10:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1037 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TORNADO          HAYSVILLE               37.57N 97.35W
04/14/2012                   SEDGWICK           KS   STORM CHASER

            DAMAGE AT 63RD AND HYDRALIC.

&&

BDK
Local storm report, Apr 14, 10:38 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TORNADO          DERBY                   37.55N 97.26W
04/14/2012                   SEDGWICK           KS   EMERGENCY MNGR

            ON THE GROUND. 71ST STREET SOUTH AND 134 EAST.

&&

BDK
Local storm report, Apr 14, 10:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TORNADO          MCCONNELL AIR FORCE BAS 37.62N 97.27W
04/14/2012                   SEDGWICK           KS   STORM CHASER

            VISIBLE NEAR MCCONNELL AIR FORCE BASE.

&&

BDK
Local storm report, Apr 14, 10:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TORNADO          EAST WICHITA            37.68N 97.26W
04/14/2012                   SEDGWICK           KS   STORM CHASER

            ON THE GROUND NEAR, SOUTH ROCK AND PAWNEE, FROM KWCH TV.

&&

BDK
Local storm report, Apr 14, 10:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1045 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     TORNADO          2 NW LINDSBORG          38.59N 97.70W
04/14/2012                   MCPHERSON          KS   TRAINED SPOTTER

            POWER FLASHES NOTED.

&&

BDK
Local storm report, Apr 14, 10:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TORNADO          HAYSVILLE               37.57N 97.35W
04/14/2012                   SEDGWICK           KS   AMATEUR RADIO

            DAMAGE TO A MOBILE HOME PARK SOUTH OF OAKLAWN NEAR
            CLIFTON.

&&

BDK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 00:00Z

3.8 hours before the tornado, 129 km from the path. April 15, 2012.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2195 joules per kilogram, CIN -11, lifted condensation level 863 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 00:00Z on 2012-04-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 335 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
2364 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
5.9
Supercell composite
19.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Lamont, OK (KLMN), 12:00Z

8.2 hours after it, 129 km from the path. April 15, 2012.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -29176, lifted condensation level 3168 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2012-04-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -225 square meters per square second, 0 to 6 km bulk shear 81 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-29176 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3168 m above ground
0-6 km bulk shear
81 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
-225 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

The surface observations

Wichita (Aao) (AAO), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:54 UTC7165160° 25 kt37998
02:54 UTC7066170° 35 kt45998.3VCTS -RA
03:25 UTC69.866.2180° 11 kt321001+TSRA BR
03:35 UTC6866.2 4 kt999.7+TSRA BR
03:42 UTC6866.290° 34 kt48997.3+TSRA BR SQ
03:48 UTC6866.2280° 15 kt491000.3+TSRA BR SQ
03:54 UTC7067170° 12 kt331000TSRA BR
04:06 UTC71.668180° 10 kt29999.3VCTS -RA
04:13 UTC71.668180° 23 kt31999
04:22 UTC71.668170° 20 kt27999
04:54 UTC7166180° 22 kt37997.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 37 km away, was scanning. The volume nearest the touchdown began at 03:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:48 UTCTORNADO6 E Conway SpringsSumner, KS1/4 TO 1/2 MILE WIDE TORNADO.
02:55 UTCTSTM WND GST 58Jabara AirportSedgwick, KS
03:02 UTCFUNNEL CLOUD1 S ClearwaterSedgwick, KSTORNADO HAS LIFTED SOUTH OF CLEARWATER.
03:06 UTCTSTM WND GST 70ClearwaterSedgwick, KS
03:21 UTCTORNADOHaysvilleSedgwick, KSDELAYED REPORT OF POWER LINES DOWN NEAR SOUTH BROOK AND BROADWAY
03:26 UTCTORNADO2 N DerbySedgwick, KSPOWER LINES DOWN ON CARS. DAMAGE TO APARTMENTS.
03:26 UTCTORNADOHaysvilleSedgwick, KSDAMAGE TO A MOBILE HOME PARK SOUTH OF OAKLAWN NEAR CLIFTON.
03:26 UTCTORNADOSouth WichitaSedgwick, KSPOWER FLASHES CROSSING INTERSTATE 35, WITH SIGNS DOWN. SOUTH WICHITA.
03:29 UTCTSTM WND GST 84Wichita Mid Continent ASedgwick, KS
03:29 UTCTORNADO1 S South WichitaSedgwick, KS55TH AND BROADWAY,TORNADO ON THE GROUND.
03:32 UTCTSTM WND GST 76Mcconnell Air Force BasSedgwick, KS
03:35 UTCTORNADOHaysvilleSedgwick, KSDAMAGE AT 63RD AND HYDRALIC.
03:37 UTCTORNADODerbySedgwick, KSON THE GROUND. 71ST STREET SOUTH AND 134 EAST.
03:39 UTCTORNADOMcconnell Air Force BasSedgwick, KSVISIBLE NEAR MCCONNELL AIR FORCE BASE.
03:41 UTCTORNADOEast WichitaSedgwick, KSON THE GROUND NEAR, SOUTH ROCK AND PAWNEE, FROM KWCH TV.
03:43 UTCTORNADO1 E OaklawnSedgwick, KSDAMAGE REPORTED NEAR OLIVER AND EAST 47TH STREET AS WELL AS HANGAR DAMAGE TO THE WEST SIDE OF MCDONNELL AIR FORCE BASE.
03:49 UTCTORNADO2 Nw AugustaButler, KSTORNADO CROSSED SANTA FE ROAD.
03:57 UTCHAIL 1El DoradoButler, KS
03:59 UTCHAIL 1.751 W El DoradoButler, KSJUST WEST ON HIGHWAY 254
04:01 UTCTORNADO5 E BentonButler, KSROPE TORNADO.
04:06 UTCHAIL 1.75El DoradoButler, KSNEAR THE BEST WESTERN HOTEL
04:06 UTCHAIL 2.75El DoradoButler, KSNORTH END OF EL DORADO
04:06 UTCTORNADOEl DoradoButler, KSPOWER OUTAGES ON THE WEST SIDE OF EL DORADO
04:10 UTCTORNADO3 Ne El DoradoButler, KSSPOTTER REPORTED A CONE TO WEDGE TORNADO
04:14 UTCTORNADO3 Ne El DoradoButler, KSPOWER FLASHES NORTHEAST OF EL DORADO.
04:18 UTCTORNADO9 Nne El DoradoButler, KSLARGE WEDGE TORNADO ROUGHLY 9 MILES NNE OF EL DORADO
04:26 UTCHAIL 1.754 S CassodayButler, KS
04:34 UTCTORNADO8 Se CassodayButler, KSON THE GROUND.
04:38 UTCTSTM WND GST 706 S CassodayButler, KS60 TO 70 MPH.
04:39 UTCTORNADO5 Ene CassodayButler, KSLARGE WEDGE TORNADO
05:34 UTCFLOOD2 S South WichitaSedgwick, KSWATER OVER THE ROAD AT PAWNEE AND MERIDIAN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 14, 2012

83 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 1411:38 AM CDTEF1Pawnee, KS4.1100$35,000
April 1412:14 PM CDTEF1Rush, KS17.2200$125,000
April 141:23 PM CDTEF0Russell, KS0.575
April 141:34 PM CDTEF0Russell, KS1.875
April 141:43 PM CDTEF0Russell, KS2.975
April 141:57 PM CDTEF1Ford, KS33.7200
April 142:03 PM CDTEF1Mitchell, KS4.0300$100,000
April 142:10 PM CDTEF0Nuckolls, NE3.140
April 142:24 PM CDTEF1Clark, KS6.3150
April 142:28 PM CDTEF0Monona, IA0.425
April 142:30 PM CDTEF0Thayer, NE0.025
April 142:56 PM CDTEF0Thayer, NE0.360$350,000
April 143:24 PM CDTEF1Pawnee, KS4.7100
April 143:28 PM CDTEF1Edwards, KS9.3100
April 143:49 PM CDTEF0Woodward, OK4.030
April 143:59 PM CDTEF1Woodward, OK0.530
April 143:59 PM CDTEF1Comanche, KS10.9125
April 144:04 PM CDTEF0Rush, KS0.975
April 144:25 PM CDTEF1Stafford, KS9.8150
April 144:26 PM CDTEF0Woodward, OK0.230
April 144:33 PM CDTEF0Woods, OK0.330
April 144:35 PM CDTEF1Stafford, KS14.3150
April 144:44 PM CDTEF0Pratt, KS2.3100
April 144:50 PM CDTEF0Barton, KS0.550
April 144:50 PM CDTEF0Johnson, NE2.8100
April 144:56 PM CDTEF2Johnson, NE5.8440
April 145:02 PM CDTEF0Kingman, KS0.550
April 145:07 PM CDTEF0Johnson, NE3.8100
April 145:08 PM CDTEF0Pratt, KS2.375
April 145:18 PM CDTEF0Lincoln, NE0.120
April 145:18 PM CDTEF0Woodward, OK0.230
April 145:21 PM CDTEF1Otoe, NE2.0200
April 145:24 PM CDTEF0Woodward, OK0.230
April 145:27 PM CDTEF0Lincoln, NE0.010
April 145:28 PM CDTEF0Lincoln, NE0.010
April 145:28 PM CDTEF0Lincoln, NE0.020
April 145:28 PM CDTEF2Fremont, IA12.28804
April 145:32 PM CDTEF0Lincoln, NE0.520
April 145:33 PM CDTEF4Rice, KS50.3400
April 145:47 PM CDTEF0Lincoln, NE0.010
April 146:15 PM CDTEF0Woodward, OK0.230
April 146:16 PM CDTEF0Harlan, NE0.840$75,000
April 146:30 PM CDTEF0Kingman, KS1.350
April 146:36 PM CDTEF0Lincoln, NE15.120
April 146:50 PM CDTEF0Saline, KS0.650
April 146:50 PM CDTEF0Woodward, OK0.120
April 146:51 PM CDTEF0Woodward, OK0.250
April 146:52 PM CDTEF2Adams, IA16.68002$5.0 million
April 146:55 PM CDTEF0Kingman, KS0.250
April 146:55 PM CDTEF1Saline, KS15.8100$10,000
April 147:01 PM CDTEF0Major, OK0.130
April 147:06 PM CDTEF1Woods, OK7.2150
April 147:10 PM CDTEF0Reno, KS0.350
April 147:19 PM CDTEF0Woods, OK1.075
April 147:30 PM CDTEF0Woods, OK9.0400
April 147:31 PM CDTEF0Dickinson, KS3.325
April 147:47 PM CDTEF1Alfalfa, OK10.0400
April 147:54 PM CDTEF1Warren, IA0.875$200,000
April 147:57 PM CDTEF0Alfalfa, OK12.0400
April 148:03 PM CDTEF0McPherson, KS0.6100

All 84 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.